Noncardiogenic pulmonary edema triggered by acetazolamide, a rare complication of acetazolamide challenge test

Read full text
Authors: Seung Jin Lee, Seungnam Son, Jae‐Joong Kim
Cited by: 1
References: 16

Abstract

The acetazolamide challenge test is frequently performed to evaluate cerebral blood flow and reserve capacity in cerebrovascular disease. Most of its side effects are mild and transient. Acute pulmonary edema (PE) has never been reported to occur after acetazolamide challenge tests. Here, we present a case of acute noncardiogenic PE triggered by an acetazolamide challenge test. A 62-year-old man with carotid artery stenosis underwent an acetazolamide challenge test during an arterial spin labeling (ASL) magnetic resonance (MR) imaging study. The patient showed stable vital signs and no neurologic abnormalities. The patient had no pulmonary or cardiac problems that could induce acute PE. Routine laboratory findings, electrocardiography, and chest X-ray also produced normal findings. An acetazolamide challenge ASL MR study was performed with intravenous administration of 1 g of acetazolamide. Two hours after acetazolamide administration, sudden dyspnea and hypoxemia developed, and chest X-ray and computed tomography revealed diffuse PE. Immediately, the oxygen supply and furosemide treatment were initiated. The following day, the dyspnea and PE improved and the patient recovered completely. To the best of our knowledge, this is the first case report of acute noncardiogenic PE triggered by intravenous acetazolamide administration in an acetazolamide challenge test.

Fields of Study & Subjects

Neurological and metabolic disorders Electrolyte and hormonal disorders Aortic Thrombus and Embolism

Publication details

Journal / source
Journal of Cerebrovascular and Endovascular Neurosurgery
Publisher
Korean Society of Cerebrovascular Surgeons/Korean Society of Endovascular Surgery
Volume
28
Issue
3
Pages
305-311
Publication date
30 April 2026
Language
EN